Can immunisation cause red patches?
Q: My child specialist had advised me to give MMR to my son at 15 months. But when I went for the immunisation, the child specialist advised me to give DPT booster along with Hepatitis A that time and to give MMR along with chickenpox vaccine after 2 months, i.e. at the age of 17 months. He told me Hepatitis A is very important to be given to child and DPT booster goes well along with it. So I did the same. At the age of 17 months, I gave to my child MMR + chickenpox vaccine, but after 7-8 days of that vaccine, he developed red severe patches on his face, neck and back. The patches were like inflammations with white discharge. I went to my paediatrician who gave him Erythrocin and Cetrizin syrup and also Safrodox ointment for local application. Now it is almost 8 days giving him that medicine but the patches have not yet disappeared and still one or two boils come over on his face/head. Is this the reaction of MMR + chickenpox vaccine? Was it a wrong decision to give him the vaccines as I said above. I had also given him Measles vaccine at 9 month and also DPT vaccine 3 doses as prescribed in immunisation schedule. What would be the reason for such patches?
A:MMR, and chickenpox vaccines are usually given after one year between 1 to 1 1/2 years, DPT booster is required between 15-18 months after the baby has received three doses during the first year. Hepatitis A vaccine can be given any time after one year of age. These are general guidelines and different paediatricians would use slightly different schedules which are acceptable and alright. By your description it is not very clear what is the nature of patches. MMR vaccine sometimes can give rise to red patches which are similar to measles rash which tend to settle over a period of 7-10 days. But these wont be like boils. These rashes may be unrelated to the vaccines. If the patches are not settling you should see a skin specialist for further management.